Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 30, NWS Tallahassee, FL

April 3, 2002Calhoun County, Liberty County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 3, 2002, 3:26 PM CST for Calhoun County, Liberty County, Florida. It was in force for 94 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2002, 3:26 PM CST (21:26 UTC)
Expired
Apr 3, 2002, 5:00 PM CST
In force
94 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

Counties Calhoun County, FL, Liberty County, FL

What was reported inside it

TimeReportWhereRemark
Apr 3, 4:40 PM CSTHail 2.75Greensboro, FLGolfball to baseball size hail reported by the Gadsden County Sheriff.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2002-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2002-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1484 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 032126
SVRTLH
FLC013-077-032200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
426 PM EST WED APR 3 2002

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CALHOUN COUNTY IN FLORIDA
  WEST LIBERTY COUNTY IN FLORIDA

* UNTIL 500 PM EST(400 PM CST)...

* AT 426 PM EST(326 PM CST) NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS
  2 MILES SOUTH OF SHARPSTOWN...OR ABOUT 8 MILES SOUTHWEST OF
  BLOUNTSTOWN...MOVING EAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 500 PM EST(400 PM
CST)...
  SHARPSTOWN...MARYSVILLE...
  NEW HOPE...
  MOSQUITO LANDING...LEWIS...

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. LARGE HAIL IS ALSO
POSSIBLE.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.


LAT...LON 3042 8509 3023 8515 3015 8504 3041 8495

.END

7-TREXLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 2:00 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 3, 2:00 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EST WED APR 3 2002

FORECAST CHALLENGE -- TIMING THE END OF ONGOING PRECIPITATION.

--SYNOPSIS--
WATER VAPOR IMAGES SHOW A VORT MAX MOVING E ACROSS THE N-CENTRAL
GULF AND SPARKING A CONVECTIVE COMPLEX AHEAD OF IT. 19Z MSAS
OBJECTIVE ANALYSIS SHOWS COLD FRONT JUST NW OF OUR CWFA. VISIBLE
IMAGES SHOW THIS FRONT WELL...WITH A SHARP TRANSITION FROM TOWERING
CUMULUS TO STRATOCUMULUS. POST FRONTAL LOW CLOUDS CONTINUE TO
ERODE...BUT ARE STILL FAIRLY EXTENSIVE.

--FORECAST--
TONIGHT - EXPECT SEVERE THREAT TO END SHORTLY AFTER SUNSET WITH LOSS
OF INSOLATION. IT APPEARS THE BEST UPPER FORCING WILL PASS OVER OUR
COASTAL WATERS. THE 03/12Z MESOETA GENERATES PRECIPITATION ALONG THE
ACTUAL COLD FRONT THIS EVENING...SO WILL CARRY LEFTOVER POPS TONIGHT
FOR MOST OF OUR ZONES. FRONT SHOULD BE OVER OUR FAR SERN CWFA BY 12Z
THURSDAY.

THURSDAY - DUE TO PROXIMITY OF FRONT...WILL CONTINUE MORNING POPS
FOR OUR FAR SE ZONES. MODEL TIME HEIGHT SECTIONS SHOW HIGH BOUNDARY
LAYER RH VALUES LINGERING WELL BEHIND THE FRONT. EXTENSIVE POST
FRONTAL LOW CLOUDS CURRENTLY SEEN ON VISIBLE SATELLITE IMAGERY
SUGGESTS WE COULD STAY MOSTLY CLOUDY DURING THE EARLY PART OF THE
DAY.

THURSDAY NIGHT - MESOETA SUGGESTS FRONT MAY BRIEFLY STALL OVER NRN
FL BEFORE GETTING PUSHED S. THIS WOULD RESULT IN A DIFFERENT WIND
FORECAST FOR OUR SE ZONES IF TRUE. WILL GO WITH MILDER TEMPERATURES
FOR THE SERN ZONES.

FRIDAY - SHOULD BE MUCH DRIER WITH CONTINUED OFFSHORE FLOW AS THE
SURFACE HIGH N OF THE CWFA MOVES E.

FIRE WEATHER - NO HIGHLIGHTS.

MARINE - NO HIGHLIGHTS. STILL EXPECT POST FRONTAL WINDS TO BE JUST
BELOW EXERCISE CAUTION LEVELS OVERNIGHT. THE NEXT PROSPECT FOR BRISK
WINDS WILL BE MONDAY AHEAD OF THE NEXT FRONT.

EXTENDED (SATURDAY THROUGH WEDNESDAY) - AFTER SURFACE HIGH MOVES E
TO THE ATLANTIC COAST BY SUNDAY...BRISK RETURN FLOW SHOULD BRING A
RETURN OF LOW CLOUDS AND POSSIBLY FOG TO OUR WRN ZONES BY MONDAY
MORNING. THE 03/00Z MRF IS CONSISTENT WITH ITS PREVIOUS RUN WITH
RESPECT TO TIMING THE FRONTAL PASSAGE LATE MONDAY THROUGH TUESDAY.
LINGERING UPPER TROUGH BEHIND THIS FRONT IS STILL APPARENT IN THIS
LATEST MRF RUN...BUT NOT AS PRONOUNCED. INSTEAD OF CONTINUING POPS
WEDNESDAY... WILL WORD DECREASING CLOUDINESS.

PRELIMINARY NUMBERS...
TLH 060/074 050/075 2100
PFN 058/070 053/070 3-00
DHN 052/069 047/073 2-00
ABY 053/065 047/070 3-00
VLD 059/072 048/074 3-00

.TLH...
.AL...NONE.
.GA...NONE.
.FL...NONE.

TJT

In the hours before

Special weather statement, Apr 3, 10:00 AM CST, 5 hours 26 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-032100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1100 AM EST WED APR 3 2002

THIS OUTLOOK PERTAINS TO SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH
CENTRAL GEORGIA....THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND
THE ADJACENT COASTAL WATERS.

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING OVER
THE SOUTHEASTERN TWO THIRDS OF THE OUTLOOK AREA...

A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE OUTLOOK AREA TODAY. A
MOIST UNSTABLE ATMOSPHERE AHEAD OF THIS FRONT COMBINED WITH WEAK
DISTURBANCES ALOFT WILL BRING A CHANCE FOR SEVERE WEATHER THIS
AFTERNOON AND EVENING TO MUCH OF THE OUTLOOK AREA. SOUTHEAST ALABAMA
AND AREAS OF SOUTHWEST GEORGIA WEST OF A COLQUITT TO ALBANY LINE
WILL BE LESS LIKELY TO SEE SEVERE WEATHER...AS THE COLD FRONT SHOULD
BE THROUGH THESE AREAS LATER TODAY. THE MAIN SEVERE WEATHER THREATS
EXPECTED THIS AFTERNOON AND EVENING ARE LARGE HAIL AND DAMAGING
WINDS.

SINCE SOME THUNDERSTORMS ARE EXPECTED TO REACH SEVERE LIMITS...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

TJT

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:53 PM CSTSevere Thunderstorm WarningTAECalhoun, Liberty97 min
Apr 3, 4:34 PM CSTSevere Thunderstorm WarningTAEGadsden116 min
Apr 3, 4:56 PM CSTSevere Thunderstorm WarningTAEGadsden2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.